Journal Article

Virial theorem for radiating accretion discs

Patryk Mach

in Monthly Notices of the Royal Astronomical Society

Published on behalf of The Royal Astronomical Society

Volume 422, issue 1, pages 772-775
Published in print May 2012 | ISSN: 0035-8711
Published online April 2012 | e-ISSN: 1365-2966 | DOI:
Virial theorem for radiating accretion discs

More Like This

Show all results sharing this subject:

  • Astronomy and Astrophysics


Show Summary Details


A continuum version of the virial theorem is derived for a radiating self-gravitating accretion disc around a compact object. The central object is point-like, but we can avoid the regularization of its gravitational potential. This is achieved by applying a modified Pohozaev–Rellich identity to the gravitational potential of the disc only. The theorem holds for general stationary configurations, including discontinuous flows (shock waves, contact discontinuities). It is used to test numerical solutions of a model of self-gravitating radiative accretion discs. The presented virial theorem should be useful in the analysis of those (possibly radiating) hydrodynamical systems in astrophysics where the central mass and the mass of the fluid are comparable and none of them can be neglected.

Keywords: accretion, accretion discs; gravitation; hydrodynamics

Journal Article.  2448 words.  Illustrated.

Subjects: Astronomy and Astrophysics

Full text: subscription required

How to subscribe Recommend to my Librarian

Users without a subscription are not able to see the full content. Please, subscribe or login to access all content.